Kounis syndrome induced by amoxicillin following vasospastic coronary event in a 22-year-old patient: a case report
This article reports the case of a 22-year-old male patient presented with electrocardiographic ST elevation and elevated cardiac biomarkers. The clinical cascade set into events within an hour of administration of a single-dose of amoxicillin on being diagnosed with acute tonsillitis. The case was preliminarily diagnosed and treated according to the acute coronary syndrome protocol, but on performing coronary angiography no abnormalities in the coronary artery were found. Acute myocarditis was excluded in cardiac MRI. Considering possible hypersensitive reaction of amoxicillin in the absence of major cardiovascular risk in the young patient, diagnosis of Kounis syndrome (KS) was inferred. A thorough clinical observation of the patient after stopping the administration of amoxicillin revealed that there was a resolution of ST-elevation towards baseline. It coincided with falling cardiac biomarkers concomitant with subsided pain. The asymptomatic patient was discharged after 5 days of hospital stay. Telephonic follow-up one week after discharge from the hospital confirmed his pain-free and overall normal clinical status. Aim of the present report is to emphasize the need for increased awareness of KS induced by amoxicillin.